Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 229, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Sep 20, 2002, 12:50 PM EST for Dubois County, Indiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2002, 12:50 PM EST (17:50 UTC)
- Expired
- Sep 20, 2002, 1:30 PM EST
- In force
- 40 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Dubois County, IN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 11:30 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 429 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
280
WUUS53 KLMK 201750
SVRSDF
INC037-201830-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1249 PM EST FRI SEP 20 2002
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DUBOIS COUNTY IN SOUTH CENTRAL INDIANA
* UNTIL 130 PM EST
* AT 1247 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED 22 MILES
SOUTHWEST OF HUNTINGBURG...OR ABOUT 43 MILES SOUTHEAST OF MOUNT
CARMEL...MOVING NORTHEAST AT 35 MPH.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.
REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.
LAT...LON 3853 8672 3848 8699 3835 8705 3822 8699
3826 8679What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:04 AM EST, 10 hours 46 minutes earlier.
Area forecast discussion, Sep 20, 2:04 AM EST, 10 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 304 AM EDT FRI SEP 20 2002 SHWR AND TSTM BATCH OVER WESTERN KY...MOVING INTO OUR FA... CONTINUES TO DIMINISH IN INTENSITY. BETTER SHOT OF PRECIP WILL COME THIS AFTN AND THIS EVNG IN ADVANCE OF A COLD FRONT. AVN AND ETA NOW IN BETTER AGREEMENT TO PASSAGE OF UPPER TROF AND COLD FRONT. AVN IS SLIGHTLY STRONGER THAN ETA WITH THE COLD FRONT THROUGH 36 HRS. BOTH MODELS FAIRLY CONSISTENT WITH H3 JET STREAK PATTERN FROM SRN INDIANA NORTH INTO THE UPPER GRT LAKES FROM 00Z TO 06Z TNGT. RR QUAD DIV PATTERN IN ASSOC WITH THE JET IS HELPING TO SPIT OUT LOTS OF QPF TNGT ON THE ETA...WITH LESSER AMOUNTS ON THE AVN. FA IS IN SLGT RISK FOR SVR TSTMS THIS AFTN AND EVE...WILL HIGHLIGHT IN SPS. MAIN THREAT THIS AFTN AND EVE WILL BE FROM WIND AS SOUTHWEST LLVL JET CONTINUES TO INCREASE TO NEAR 50 KTS BY MIDDAY...CURRENT VWP FROM LVX-88D 30 TO 40 KTS. WOULD EXPECT SOME MIX OF BOW STRUCTURES AND POSSIBLY A SQUALL LINE THIS AFTN AND EVE. FOR HIGHS TODAY WILL GO WITH UPPER 80S ONCE AGAIN...SLIGHTLY ABOVE AVN MOS. WILL ONLY TWEAK POP FCST IN THE SHORT TERM...WILL GO WITHOUT PRECIP THIS MORN FOR THE ERN PORTION FA AS BELIEVE MOST ACTIVITY SHOULD HOLD OFF THERE UNTIL THIS AFTN. WILL BUMP UP POPS FOR TODAY ACROSS THE NW PORTION TO 70...AND WILL INCREASE POPS TO 70 ACROSS THE FA FOR TNGT. PROGRESSIVE NATURE OF SYSTEM SHOULD ALLOW ACTIVITY TO CLEAR MOST OF THE FA BY SAT MORNING AND WILL ONLY INDICATE SCTRD SHWRS FOR THE ERN PORTION FA. NO MAJOR CHANGES TO EXTDD AS WELCOME AUTUMN PATTERN SETS IN. .SDF...NONE. JB
In the hours before
Special weather statement, Sep 20, 7:30 AM EST, 5 hours 20 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-201630- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 830 AM EDT FRI SEP 20 2002 THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA FOR THIS AFTERNOON AND EVENING. A COLD FRONT NEAR THE MISSISSIPPI RIVER WILL APPROACH THE AREA TODAY AND MOVE THROUGH CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP BY LATE MORNING ESPECIALLY WEST OF INTERSTATE 65...THEN SPREAD EAST DURING THE AFTERNOON AND EVENING. ABUNDANT MOISTURE COUPLED WITH STRONG WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE WILL CREATE THE POTENTIAL FOR A LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS IN EXCESS OF 50 MPH MOVING WEST TO EAST THIS AFTERNOON. ISOLATED SUPERCELLS AHEAD OF THE SQUALL LINE WILL BE POSSIBLE AS WELL. THE SEVERE WEATHER THREAT SHOULD SLOWLY DIMINISH THIS EVENING. IN ADDITION TO THE SEVERE THUNDERSTORM THREAT...HEAVY RAINFALL WILL BE POSSIBLE WITH THIS SYSTEM..ESPECIALLY DURING THE EVENING AND EARLY OVERNIGHT HOURS. THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE...OR YOUR LOCAL MEDIA OR CABLE OUTLET FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 1:33 PM EST | Severe Thunderstorm Warning | LMK | Orange | 27 min |
| Sep 20, 1:55 PM EST | Severe Thunderstorm Warning | LMK | Washington | 35 min |
| Sep 20, 2:11 PM EST | Severe Thunderstorm Warning | LMK | Crawford, Orange, Washington | 19 min |
| Sep 20, 2:40 PM EST | Severe Thunderstorm Warning | LMK | Crawford, Harrison | 35 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.